Alabama, 2003

Damaging Wind in Alabama, February 15, 2003

February 15, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 15, 2:30 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Feb 15, 2:30 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORD USAGE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SAT FEB 15 2003

FORECAST QUANDARIES...TSTM DEVELOPMENT TIMING AND STRENGTH...HEAVY
PRECIP...CLEAR OUT PCPN TIMING...POPS...AND TEMPS.

OK...CLDY N...WITH BREAKS NOTED TOWARD THE S. TEMPS UPPER 60S N IN CLDY
AREAS TO UPPER 70S W AND S. DEWPOINTS APPROACHING THE LOWER 60S...WITH
SWLY WIND FLOW DEVELOPING. TRAINING OF RAIN TO OUR SW THRU N...WITH SOME
ISOLATED SHWRS DEVELOPING. AREA OF TS DEVELOPING ACROSS LA INTO W GULF.
SFC LOWS POSITIONED IN CNTRL AND W AR ALONG COLD FRONTAL BOUNDARY
STRECHING FROM JUST N OF TN BORDER SEWD INTO TX. WARM FRONTAL BOUNDARY
EXTENDING E FROM JUST N OF TN BORDER POSITION INTO MID ATLANTIC STATES.
UNIDIRECTIONAL PROGRESSIVE SWLY FLOW DEVELOPING ALOFT.

12Z SAT REGIONAL MODEL EVOLUTIONS THRU 12Z TUE ALOFT ARE IN GENERAL
GOOD AGREEMENT. SOME DISCREPANCIES IN SFC SOLUTION FORECASTS. GFS
CONTINUES TO OVERDEVELOP PRECIP COVERAGE. ON OTHER HAND...ETA/MESO-ETA
HAVE HAD GOOD RUN TO RUN CONSISTENCIES...AND WILL THUS LEAN TOWARD.

LOWS AND ASSOCIATED FRONTS ARE EXPECTED TO SLOWLY SAG SE FROM CURRENT
POSITIONS INTO THE TN VALLEY AND S MS RIVER VALLEY BY EARLY THIS EVENING...
WITH ONE CNTRL LOW POSITIONED ACROSS N MS...WITH TRAILING COLD FRONT TO
S...AND WARM FRONT MOVING INTO N AL AROUND MIDNIGHT. LOWS WILL THEN
MOVE SEWD INTO CNTRL AL BY SUN MORNING...DRAGGING A COLD FRONT ACROSS
STATE DURING THE DAY. LOW SHOULD BE POSITIONED NEAR DOTHAN BY EARLY
SUNDAY EVENING...WITH FRONT FINALLY BEING PUSHED TO E AFTER MIDNIGHT
SUN. MAIN UPPER LEVEL TROUGH NOT EXPECTED TO PUSH E OF AREA UNTIL MON
AFTERNOON...WITH SFC RIDGING AND NWLY FLOW DEVELOPING AFTERWARDS.

TSTM DEVELOPMENT TIMING AND STRENGTH WILL PLAY AN IMPORTANT ROLE HERE.
SPC ONLY PLACING FAR SE ZONES IN SLIGHT RISK CATEGORY TONIGHT...BUT
PLACING AREAS ALONG AND JUST S OF AN ALICEVILLE...TO BHM...TO ANB...TO
ROANOKE LINE IN A SLIGHT RISK FOR SUN. SOME QUESTION OF WHETHER CURRENT
CONVECTION ACROSS LA AND W GULF WILL CUT OFF BEST MOISTURE AVAILABILITY
TO OUR S. IF ANY TSTM THAT DUE DEVELOP REACH SVR THRESHOLDS...DAMAGING
WINDS WILL BE THE MAIN CONCERN.

STILL BELIEVE BEST INSTABILITY WILL BE JUST AHEAD AND ALONG FRONTAL BOUNDARY.
WITH THIS IN MIND...WILL GO WITH HIGHEST POPS SE AND N LOCATIONS FOR
TONIGHT...AND TAPER OFF TO LOWER POPS SE. MODELS INSTABILITY INDICES
SHOWING BEST INSTABILITY AFTER MIDNIGHT. THUS...WILL CONTINUE WITH STRONG
TSTMS WORDING WITH DAMAGING WINDS...BUT SHIFT IT TOWARD THE EARLY MORNING
HRS W AND S. WILL ELIMINATE THIS WORDING ACROSS E ZONES.  WILL STRETCH THIS
WORDING INTO MORNING HRS. STRENGTH OF LOW LEVEL WINDS FIELDS WILL DIMINISH
AS THE DAY PROGRESSES ON SUN. WILL GO WITH HIGH CATEGORICAL POPS ALL
LOCATIONS ON SUN.

DO EXPECT TO SEE HEAVIER RAINFALL AMOUNTS NW AND W THRU PERIOD...BUT AT
THIS TIME DO NOT ANTICIPATE RAINFALL AMOUNTS CAPABLE OF PRODUCING ANY
FLOODING. THUS...WILL LEAVE THIS ISSUE ALONE FOR NOW...AND WAIT FOR FURTHER
MODEL RUNS FOR CLARIFICATION.

DO EXPECT RAIN TO END BY THE EARLY MORNING HRS OF MONDAY...AND WILL GO WITH
40 PERCENT E TO 50 PERCENT S...TAILORED DOWN TO 30 PERCENT OTHER LOCATIONS.

REST OF WEEK...A SERIES OF LOW PRESSURE SYSTEMS WILL TRAIN ACROSS THE
AREA THRU THE REMAINDER OF THE FORECAST PERIOD...STARTING LATE WED.

TEMPS...WILL GENERALLY LEAN TOWARD ETA MOS GUIDANCE VALUES. EXPECT TEMPS
TO SLIGHTLY WARM DURING THE MORNING HRS ON SUN.

THANKS FOR COORDINATION HUN

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM RB 058/060/040/050/037 ++300
MGM RB 060/065/044/055/042 ++300

.BHM...NONE.
89
JBW
Hazardous weather outlook, Feb 15, 7:22 PM CST, 1 hour 31 minutes before
ALZ011>015-017>050-160215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

AN UNSEASONABLY WARM AND MOIST ATMOSPHERE RESIDES ACROSS MUCH OF
ALABAMA THIS EVENING. SURFACE LOW PRESSURE SYSTEM AND ITS
ASSOCIATED COLD FRONT...WILL VERY SLOWLY PUSH TOWARDS ALABAMA
THROUGH THE REMAINDER OF THE EVENING. THE LOW WILL MOVE INTO
NORTHERN ALABAMA BY DAYBREAK.

SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO THE WESTERN
HALF OF THE STATE THIS EVENING. THE RAIN COVERAGE WILL SLOWLY
INCREASE OVERNIGHT FROM WEST TO EAST. SOME OF THE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST OF INTERSTATE 65. ISOLATED
TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THE
STORMS SHOULD SLOWLY WEAKEN INTO EASTERN ALABAMA...BUT ISOLATED
STORMS COULD BECOME SEVERE OVERNIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SURFACE COLD FRONT WILL SLOWLY MOVE THROUGH AREA ON SUNDAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THIS FEATURE. ONCE
AGAIN...SOME OF THE STORMS WILL BE STRONG GENERALLY SOUTH OF
INTERSTATE 20...PRODUCING SMALL HAIL AND GUSTY WINDS. ISOLATED
STORMS COULD REACH SEVERE LIMITS. THE THUNDERSTORM ACTIVITY WILL
DIMINISH THROUGH THE LATE AFTERNOON HOURS.

NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 15, 7:28 PM CST, 1 hour 25 minutes before
ALZ030-031-039-160230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CST SAT FEB 15 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...SUMTER AND GREENE
COUNTIES UNTIL 830 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL
10 PM.

AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GAINESVILLE TO 12 MILES
SOUTHWEST OF BELLAMY...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIVINGSTON...GAINESVILLE...EPES...BELLAMY...BOLIGEE...CLINTON...
FORKLAND...DEMOPOLIS...AND EUTAW THROUGH 830 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

The radar

The Birmingham radar (KBMX), 111 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
February 15, 8:53 PM CST
Where
Marengo County, Faunsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -87.583

A few trees were blown down and one landed on an automobile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340391.